Past and future perspectives on mathematical models of tick-borne pathogens

Norman, R.A., Worton, A. J. and Gilbert, L. (2016) Past and future perspectives on mathematical models of tick-borne pathogens. Parasitology, 143(7), pp. 850-859. (doi:10.1017/S0031182015001523) (PMID:26683345)

Full text not currently available from Enlighten.

Abstract

Ticks are vectors of pathogens which are important both with respect to human health and economically. They have a complex life cycle requiring several blood meals throughout their life. These blood meals take place on different individual hosts and potentially on different host species. Their life cycle is also dependent on environmental conditions such as the temperature and habitat type. Mathematical models have been used for the more than 30 years to help us understand how tick dynamics are dependent on these environmental factors and host availability. In this paper, we review models of tick dynamics and summarize the main results. This summary is split into two parts, one which looks at tick dynamics and one which looks at tick-borne pathogens. In general, the models of tick dynamics are used to determine when the peak in tick densities is likely to occur in the year and how that changes with environmental conditions. The models of tick-borne pathogens focus more on the conditions under which the pathogen can persist and how host population densities might be manipulated to control these pathogens. In the final section of the paper, we identify gaps in the current knowledge and future modelling approaches. These include spatial models linked to environmental information and Geographic Information System maps, and development of new modelling techniques which model tick densities per host more explicitly.

Item Type:Articles
Status:Published
Refereed:Yes
Glasgow Author(s) Enlighten ID:Gilbert, Dr Lucy
Authors: Norman, R.A., Worton, A. J., and Gilbert, L.
College/School:College of Medical Veterinary and Life Sciences > Institute of Biodiversity Animal Health and Comparative Medicine
Journal Name:Parasitology
Publisher:Cambridge University Press
ISSN:0031-1820
ISSN (Online):1469-8161
Published Online:18 December 2015

University Staff: Request a correction | Enlighten Editors: Update this record